West Virginia, 2022

Flash Flood and Damaging Winds in West Virginia, June 14, 2022

June 14, 2022 · NWS PBZ · 7 events in 2 counties and zones

A new mesoscale convective system (MCS) developed from the outflow of a previously mature MCS in southern Wisconsin before venturing southeast into the Ohio River Valley the evening of June 13th. Strong winds from Indiana to eastern Ohio were measured and observed; the Fort Wayne International Airport in the state of Indiana measured a wind gust of 98mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$55,000
Crop damage
$12,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A new mesoscale convective system (MCS) developed from the outflow of a previously mature MCS in southern Wisconsin before venturing southeast into the Ohio River Valley the evening of June 13th. Strong winds from Indiana to eastern Ohio were measured and observed; the Fort Wayne International Airport in the state of Indiana measured a wind gust of 98mph.

The county that was hit the hardest was Tuscarawas, as a rear inflow jet advances from the northwest. Drones, a damage survey team, and aerial satellite data (Sentinel 2) showed numerous swaths of tree damage in central Tuscarawas County. Isolated areas experienced wind damage equivalent to an EF2 tornado (wind gusts up to 120mph).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 13, 8:05 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 13, 8:05 PM EST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
905 PM EDT Mon Jun 13 2022

.SYNOPSIS...
Warm, humid conditions and periodic thunderstorms can be
expected through mid week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Overall forecast trend is on track - no appreciable changes
needed for the late eve update.

Previous...
Tonight, under northwest flow, a mesoscale convective system is
poised to sweep out of the Great Lakes Region. This system is
expected to bring very heavy rain and fairly widespread damaging
gusts to the Upr OH Region in the predawn hours of Tuesday.

The overnight period is thus SPC-highlighted with a slight, to
enhanced risk of severe weather given deep layer shear via nw
flow and cold pool formation within the MCS. The primary threat
is thus of damaging wind despite a stabilizing boundary layer.
The NW flow and propagation vectors favor east central OH and
across the WV Panhandle for the primary target axis. Multiple
convective impulses may support local flash flooding as well for
urban and flood prone areas - rapid movement should limit
widespread flood potential though.

In the wake of the MCS, a building high pres ridge will drive
temperature about 10 degrees above the averages on Tuesday.
This combined with the high humidity will drive heat indices
toward the 100 mark, especially over East Central Ohio.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Heat advisories and/or warnings look likely needed Wednesday as
the mentioned ridge builds further and heat index values rise
to 100F+ across the majority of the forecast area. Advisory
levels will again be possible Thursday across southern zones as
well.

In addition to the heat, another shortwave will move into the
the lower Great Lakes region as a warm front extends into the
forecast area for Wednesday afternoon. With the heat and
unstable conditions, this could initiate a few showers and
thunderstorms as well. Depending on the coverage here, this
could disrupt the heat index values as well.

By Thursday and into Thursday night a strong shortwave looks to
finally weaken the ridge as it ushers a cold front into the
forecast area. While some very warm temperatures are likely for
the Thursday as well, the onset of a cold front into the
forecast area could lead to some severe storms again into
Thursday night. Due to this, the SPC has put the Upper OH Valley
in an outlook for severe weather. This corresponds to the break
down of the ridge as the breakdown of the ridge is also a
period to watch for as this usually leads to unsettled weather.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The cold front passing through will lead to cooler temps for
Friday and into the coming weekend. High pressure will move in
behind the front for the weekend as well leading to some quieter
weather. As well, the upper level pattern will shift with a
ridge building in the west once again leaving the PBZ forecast
area in between a deep trough off to the east and ridging in the
west. The rest of the forecast period looks to be seasonal and
dry.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
An advancing mesoscale convective system will degrade conditions
rapidly after 06z. Expect IFR in +ra and potential wind gusts of
40 to 50 kts. Rapid improvement can be expected after daybreak
on Tuesday via building high pres.

.Outlook...
Rain and restriction are again likely for late Wednesday and
Thursday with the approach and passage of a cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 14, 12:09 AM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
109 AM EDT Tue Jun 14 2022

PAZ020-021-029-031-073>076-WVZ001>004-012-021-509>514-150515-
Beaver-Allegheny-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
109 AM EDT Tue Jun 14 2022

...SEVERE THUNDERSTORM WATCH 364 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid weather is expected through mid week. Heat advisories
and/or warnings may be needed Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-150515-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-
109 AM EDT Tue Jun 14 2022

...SEVERE THUNDERSTORM WATCH 361 IN EFFECT UNTIL 3 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid weather is expected through mid week. Heat advisories
and/or warnings may be needed Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013>016-022-023-150515-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-
109 AM EDT Tue Jun 14 2022

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid weather is expected through mid week. Heat advisories
may be needed Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Pittsburgh radar (KPBZ), 67 km away, was scanning. The volume nearest the first event began at 05:09 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
June 14, 12:10 AM EST
Where
Ohio County, Wheeling
Measured
65 kt (75 mph) estimated gust
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
40.070, -80.720

A trained spotter reported numerous trees and large branches across the city of Wheeling.

Thunderstorm Wind, Ohio

When
June 14, 12:11 AM EST
Where
Ohio County, 1.26 mi ENE of Wheeling
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
40.080, -80.700

The local emergency manager reported most rural roads around Wheeling are impassable due to trees and power lines down.

Thunderstorm Wind, Ohio

When
June 14, 12:11 AM EST
Where
Ohio County, 0.69 mi S of Wheeling
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.060, -80.720

A trained spotter reported structure damage. West Virginia DHHR building on 16th street lost roof panels, siding, shingle damage, and broken windows. Several homes suffered damage from fallen trees.

Thunderstorm Wind, Ohio

When
June 14, 12:15 AM EST
Where
Ohio County, 1.06 mi E of Valley Grove
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
40.080, -80.550

Numerous trees down and roof/structure damage reported.

Thunderstorm Wind, Ohio

When
June 14, 12:16 AM EST
Where
Ohio County, 1.26 mi ENE of Wheeling
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.080, -80.700

Trained spotter reported multiple trees and utility poles down.

Thunderstorm Wind, Ohio

When
June 14, 12:17 AM EST
Where
Ohio County, 0.69 mi N of Valley Grove
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
40.090, -80.570

Multiple trees down on West Alexander Road. Utility trailers pushed up against each other, roof damage also reported.

Flash Flood, Wetzel

When
June 14, 9:30 AM EST to 11:30 AM EST
Where
Wetzel County, 1.5 mi ESE of Kodol to 0.83 mi ENE of Bebee
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.621, -80.525

Secondary roads in the vicinity of Wileyville and Jacksonburg have been closed due to flooding. At around 10:30 AM, one 20 year old woman was killed when she was swept off of a bridge in Wileyville by flood waters.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Wetzel2022-06-1420FemaleOtherDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028195, 1028196, 1028198, 1028199, 1028201, 1028202, 1042691.